Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 4, 2017Dade County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 4, 2017, 6:14 AM EDT for Dade County, Georgia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 6:14 AM EDT (10:14 UTC)
Expired
Jul 4, 2017, 7:15 AM EDT
In force
61 min
Issued by
NWS Atlanta, GA

County Dade County, GA

The radar

The Northeast Alabama radar (KHTX), 70 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

920 
WWUS82 KFFC 041014
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
614 AM EDT TUE JUL 4 2017
 
GAZ001>003-041115-
Catoosa GA-Walker GA-Dade GA-
614 AM EDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CATOOSA...WALKER AND DADE
COUNTIES UNTIL 715 AM EDT...

At 613 AM EDT...a cluster of thunderstorms were over Cloudland Canyon State 
Park, or near Trenton...moving east at 25 mph.

  HAZARD...Heavy rain up to 1.5 inches per hour. 

  IMPACT...Heavy rain may cause temporary street flooding especially 
           in poor drainage areas. 

Some locations in the path of this storm include
Ringgold, Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout
Mountain, Blue Spring, Fairview, Chattanooga  Valley, Cloudland
Canyon State Park, Hooker, Cooper Heights, Rock Spring, Rising Fawn,
Noble, Lakeview, Indian Springs, Wood Station, Graysville and Cole
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3499 8514 3477 8515 3469 8555 3498 8560
TIME...MOT...LOC 1013Z 247DEG 22KT 3482 8552 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 4, 3:55 AM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 4, 3:55 AM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
355 AM EDT Tue Jul 4 2017

.SHORT TERM /Today through Wednesday/...
Latest G16 WV satellite imagery shows a decaying upr wave moving
east across northern Alabama & middle Tennessee at this time,
accompanied by a few showers and embedded thunderstorms. It is this
feature that will be the focus for convective initiation across
mainly north Georgia today.

Challenging forecast centers around coverage of showers/storms and
how far south they develop, considering Hi-res models are in a bit
of disagreement. The HRRR/RAP and 00z NAM keep most of the
convection north of I-20 and I-85 while our local WRF/ARW models
(which initialize off the GFS) are farther south (south of I-20 /
along a LaGrange to Griffin to Greensboro line). Regardless of
outcome, with the exception of the higher elevations of northeast
Georgia, confidence is medium to high that any showers/storms will
dissipate after 8PM and hopefully not impact many outdoor
(Independence Day) activities. Out ahead of aforementioned upr wave,
narrow belt of 20-25kt West-Southwest low lvl (sfc-h85) flow over
north GA, along with moderate instability AOA 2K J/KG could support
a few stronger storms this afternoon. Mid lvl dry air intrusion
evident on Water Vapor could enhance isolated downburst winds of
50 to 60 mph. However, widespread severe weather is not expected.

Tuesday night into Wednesday, shortwave ridge looks to set up across
the forecast area behind Tuesday's upr lvl system and upstream wave
over Missouri/Arkansas. This should help to limit convection while
warming temps up into the lower to mid 90s across much of central
GA. Heat indices could exceed 100F from Americus to Dublin to
Swainsboro.

DJN.83

.LONG TERM /Wednesday Night through Monday/...

Extended period begins with a shortwave trof apprchng within
a broader 500mb trof anchored over the eastern half of the US that
remains anchored for the entire extended period. Pops expected to
peak across far north GA Thursday aftn/eve with the approach of
the shortwave trof. Will likely see a north to south gradient of
tstm coverage from Thursday to Friday as the shortwave exits and
forces a weak boundary southward through the CWA on Friday.
Uncertainty increases through the weekend as the eastern US trof
sharpens and becomes more conducive for NW flow MCS type systems.
Both the ECMWF and GFS in general agreement on the NW flow pattern
and the potential for something more organized to develop and
head south on Saturday...which would appear to emanate from an
overnight MCS in Missouri on Friday AM. Too early to determine
anything other than recognize the potential.

GFS and ECMWF diverge thereafter with ECM bringing in some drier
air by Sunday thru Tuesday whereas the GFS hangs a boundary up and
keeps pop chances normal to above normal through the extended.
Running the model blends in the extended yield near normal pops
overall with and near normal temps. Given the uncertainty of the
weekend...would expect confidence to decrease with time.
In summary...looking for increased pop targets of Thursday in north
GA...Friday in Central/South GA and Saturday from North to South
with potential MCS.

KS.30

&&

AVIATION...
06Z Update...
VFR conditions will prevail at ATL and surrounding TAF sites
across north/central GA overnight and into at least the first part
of the day. Upper level disturbance currently moving across
northern Alabama is expected to have little to no impact on
weather at least through 14-15z. Thereafter, will have to monitor
convective trends as energy translates east and interacts with
modest instability. Cannot rule out isolated to scattered showers
and storms developing along I-20 between 17-21z during peak
heating. Gusty winds and locally heavy rain would be primary
threats. Conditions will improve after 00z across the entire area.

//ATL Confidence...06Z Update...
Medium on timing and coverage of convection.
High on all other elements.

DJN.83

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          90  71  91  72 /  30  20  20   5
Atlanta         89  73  90  73 /  30  20  20   5
Blairsville     81  66  84  67 /  40  30  30  30
Cartersville    88  71  89  72 /  30  20  20  10
Columbus        94  74  94  74 /  10   5   5   5
Gainesville     86  71  88  72 /  30  20  20  10
Macon           94  73  95  74 /  10  10  10   5
Rome            88  71  90  72 /  40  20  30  20
Peachtree City  90  71  91  71 /  20  20  10   5
Vidalia         95  75  95  76 /  10  10  20   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DJN.83
LONG TERM....ks.30
AVIATION...DJN.83
Hazardous weather outlook, Jul 4, 4:54 AM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
454 AM EDT Tue Jul 4 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>068-070>073-
075-050900-
Baldwin-Banks-Barrow-Bartow-Butts-Carroll-Catoosa-Chattooga-
Cherokee-Clarke-Clayton-Cobb-Coweta-Dade-Dawson-DeKalb-Douglas-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Heard-Henry-Jackson-Jasper-Jones-
Lamar-Lumpkin-Madison-Meriwether-Monroe-Morgan-Murray-Newton-
North Fulton-Oconee-Oglethorpe-Paulding-Pickens-Pike-Polk-Putnam-
Rockdale-South Fulton-Spalding-Taliaferro-Towns-Troup-Union-
Walker-Walton-Warren-White-Whitfield-Wilkes-
454 AM EDT Tue Jul 4 2017

This Hazardous Weather Outlook is for portions of central Georgia...east central Georgia...north central Georgia...northeast Georgia...northwest Georgia AND west central Georgia.

.DAY ONE...Today and Tonight...

There is a chance of a few showers and thunderstorms today and
into this evening.  The best chances for storms will be
between the hours of noon and 6 pm generally across the
North Georgia Mountains....however a scattered shower or thunderstorm
cannot be ruled out in any location along and north of Interstate
20. Frequent lightning...gusty winds...and locally heavy rainfall
will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There is a chance of showers and thunderstorms each day, mainly
during the afternoon and evening hours. A few storms could be
strong to possibly severe with gusty winds as well as locally
heavy rain. The best chances of isolated strong to severe storms
will come on Thursday and Friday as a weak front moves across the
region.

Due to the heavy rain, brief localized flooding of poor drainage
areas is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

GAZ069-074-076-078>086-089>098-102>113-050900-
Bibb-Bleckley-Chattahoochee-Crawford-Crisp-Dodge-Dooly-Emanuel-
Harris-Houston-Jefferson-Johnson-Laurens-Macon-Marion-Montgomery-
Muscogee-Peach-Pulaski-Schley-Stewart-Sumter-Talbot-Taylor-
Telfair-Toombs-Treutlen-Twiggs-Upson-Washington-Webster-Wheeler-
Wilcox-Wilkinson-
454 AM EDT Tue Jul 4 2017

This Hazardous Weather Outlook is for portions of central Georgia...east central Georgia...southeast Georgia AND west central Georgia.

.DAY ONE...Today and Tonight...

While an isolated shower or thunderstorm is possible this
afternoon and evening...chances are forecast to be less than 20
percent today. However, the combination of the high temperatures
and the dewpoint will cause the the heat index to approach and
exceed 100 degrees during the afternoon hours today. Drink plenty
of water and watch for signs of heat exhaustion if you are
outdoors today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There is a chance of showers and thunderstorms each day, mainly
during the afternoon and evening hours. A few storms could be
strong to possibly severe with gusty winds as well as locally
heavy rain. The best chances of isolated strong to severe storms
will come on Thursday and Friday as a weak front moves across the
region.

Due to the heavy rain, brief localized flooding of poor drainage
areas is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 4, 6:14 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
614 AM EDT TUE JUL 4 2017

GAZ001>003-041115-
Catoosa GA-Walker GA-Dade GA-
614 AM EDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CATOOSA...WALKER AND DADE
COUNTIES UNTIL 715 AM EDT...

At 613 AM EDT...a cluster of thunderstorms were over Cloudland Canyon State
Park, or near Trenton...moving east at 25 mph.

  HAZARD...Heavy rain up to 1.5 inches per hour.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Ringgold, Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout
Mountain, Blue Spring, Fairview, Chattanooga  Valley, Cloudland
Canyon State Park, Hooker, Cooper Heights, Rock Spring, Rising Fawn,
Noble, Lakeview, Indian Springs, Wood Station, Graysville and Cole
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3499 8514 3477 8515 3469 8555 3498 8560
TIME...MOT...LOC 1013Z 247DEG 22KT 3482 8552

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:32 PM EDTSpecial Weather StatementFFCCarroll28 min
Jul 4, 7:25 AM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker65 min
Jul 4, 8:51 AM EDTSpecial Weather StatementFFCCatoosa, Dade, Murray, Walker, Whitfield24 min
Jul 4, 9:22 AM EDTSpecial Weather StatementFFCCatoosa, Dade, Murray, Walker, Whitfield53 min
Jul 4, 10:23 AM EDTRiver Flood WarningFFCDade32 hr
Jul 4, 1:13 PM EDTSpecial Weather StatementFFCChattooga, Floyd, Gordon32 min
Jul 4, 1:39 PM EDTSpecial Weather StatementFFCFloyd, Gordon51 min
Jul 4, 2:13 PM EDTSpecial Weather StatementFFCBartow, Cherokee, Cobb, Gilmer, Gordon, Paulding and 2 more47 min
Jul 4, 2:51 PM EDTSpecial Weather StatementFFCCherokee, Cobb, Dawson, Forsyth, Hall, Paulding39 min
Jul 4, 3:21 PM EDTSpecial Weather StatementFFCCobb, Gwinnett, Paulding, Polk39 min
Jul 4, 3:30 PM EDTSpecial Weather StatementFFCHall, Lumpkin, White45 min
Jul 4, 3:49 PM EDTSpecial Weather StatementFFCBarrow, DeKalb, Douglas, Fulton, Gwinnett, Jackson and 2 more41 min
Jul 4, 3:53 PM EDTSpecial Weather StatementFFCHaralson, Polk37 min
Jul 4, 3:57 PM EDTSpecial Weather StatementFFCMadison33 min
Jul 4, 4:02 PM EDTSpecial Weather StatementFFCBanks43 min
Jul 4, 4:21 PM EDTSpecial Weather StatementFFCClarke, Madison, Oglethorpe39 min
Jul 4, 4:27 PM EDTSpecial Weather StatementFFCCarroll, Haralson, Paulding, Polk48 min
Jul 4, 4:52 PM EDTSevere Thunderstorm WarningFFCCobb, Douglas, Fulton, Paulding38 min
Jul 4, 4:59 PM EDTSpecial Weather StatementFFCCarroll, Heard31 min
Jul 4, 5:04 PM EDTSpecial Weather StatementFFCMorgan, Oglethorpe41 min
Jul 4, 5:28 PM EDTSpecial Weather StatementFFCClayton, Cobb, Coweta, DeKalb, Douglas, Fulton and 1 more47 min
Jul 4, 5:34 PM EDTSpecial Weather StatementFFCGreene, Taliaferro, Wilkes41 min
Jul 4, 6:05 PM EDTSpecial Weather StatementFFCButts, Clayton, Coweta, DeKalb, Fayette, Henry and 3 more40 min
Jul 4, 6:18 PM EDTSpecial Weather StatementFFCGlascock, Warren42 min
Jul 4, 6:40 PM EDTSpecial Weather StatementFFCButts, Jasper, Newton50 min
Jul 4, 6:57 PM EDTSpecial Weather StatementFFCGlascock48 min
Jul 4, 7:09 PM EDTSpecial Weather StatementFFCHeard36 min
Jul 4, 7:15 PM EDTSpecial Weather StatementFFCBaldwin, Putnam45 min
Jul 4, 7:39 PM EDTSevere Thunderstorm WarningFFCBaldwin, Hancock, Putnam36 min
Jul 4, 7:51 PM EDTSpecial Weather StatementFFCWhitfield39 min
Jul 4, 7:55 PM EDTSpecial Weather StatementFFCGreene, Taliaferro35 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.